This article is part of a MensFitness.com series on the side effects of pre-workout supplements. We tapped Lonnie Lowery, Ph.D., R.D., associate professor of exercise physiology and nutrition, to help determine what exactly is causing the most uncomfortable offenses. To read more about the series, Stay tuned for posts later this week explaining other strange pre-workout side effects!
Why Does My Pre-Workout Make My Hands and Feet Tingle?
There’s two ingredients included in a lot of pre-workout blends: beta-alanine, which is a muscle acidity buffer, and Niacin, or vitamin B3. There is some solid research that the first can help you crank out reps without too much burn building up. But some people—myself included—are very sensitive to beta-alanine and feel tingling as a result. It’s a harmless nervous system reaction, not an indicator of toxicity or anything worrisome, but still uncomfortable.